PDA

View Full Version : My Prednisone taper and other issues



TrinaD
01-09-2011, 09:29 AM
Hello all,

I'll repost about myself from the "Introduce yourself" forum:


"I'm a 29 yr old fairly active female from Toronto, Canada, I'm of Guyanese decent though am mixed with other things (I'm a mutt )

I've been suffering with Lupus for almost 10 years now.

Currently taking daily:

200 mg Plaquenil
9 mg of Prednisone (just can't seem to taper past this point)

And myriad of supplements...

I try to work out daily (good to have a gym at work), and started doing yoga...

Doctors:
Chiropractor, Physiotherapist, RMT, Rheumy, Naturopathic MD, and Nutritionist

Symptoms:

-thin bruised skin, some arthritis, Raynaud's, right leg edema, fatigue, foggy brain, hair loss, stomach issues..."

So a bit more about my Prednisone experience...

I've been on this stupid drug since 2003 I think...lol - but consistently for about the past 6 years (10 mg). The doc has tried to taper me many times, reducing by 1 mg every few weeks. It just wasn't working. I recently tried to do this again, successfully made it to 9 mg, then after 3 months, 8 mg. After a month, hair loss started and I didn't realize this was the cause until recently when I got my blood work done. The last time I suffered a flare, it came in the form of blotches around my nose. So the hair loss was hard to recognize cause it wasn't extreme.

My doc has been toying with putting me on Imuran to get me off pred, at least get me down to 5 mg. But we all know of the horrible side effects, those being HAIR LOSS, and stomach issues - both of which I'm battling now on pred. He also recommended uping my Plaquenil for a couple of days of the week, I wonder if that's a better alternative...?

I refuse to put more toxins into my body, fearing future complications. Why I was put on such a high dose of pred. to begin with, I don't know. I wish I were more educated on such things back then!

So here I am back up to 9 mg, hoping my hair loss will subside - I have a WEDDING IN 6 MONTHS...I can't lose more hair!

I'm a firm believer in supplements and exercise though - I recently added Adrenal tissue extract to my regime, but will that help with the prednisone taper? I heard other people swearing by it, but my Naturopathic MD said there's not enough in the supplement to compare to what the pred. does for the adrenal glands.

I forgot to add that I also take Ritalin, I'm trying to get off it because I know this doesn't help the adrenal glands either.

Other things that I take:

Ortho-Trycyclin (low)
Multivitamin, Calcium, Cod liver oil with Vit D3, Vit C, K, Omega 3 high potency, Biosil, Veinsense, Vit B Complex, Strontium, L-Glutomine, Glucosomine with MSM and Collagen.

Took HCL for a bit but aggravated my lower intestines, and a digestive enzyme that caused diarrhea. My Naturo and Nutrit. want to add more supplements to aid the stomach but this is getting expensive!

Sorry for rambling, but I'm frustrated with that fact that I consider myself (and so does my doc) to be reasonably healthy, and I can't even taper past 9 mg, even with all these other supplements. In the meantime, I see my hair accumulated in my drain catcher in the shower, and on my brush - and dread doing my hair daily, wish I could just shave it and end this crap....and envy all those people with beautiful THICK hair (eg. my sister).

Any suggestions besides getting extensions (which I'll prolly do anyways)? I need to get off this drug already!

tgal
01-09-2011, 10:08 AM
Hi again Trina,

I can't really answer the question about the supplements because I am on all (meaning 12) prescription meds. I will say that I think you should consider upping the plaq. to 400. Most of the side effects from plaq. come at much higher levels like the ones used for malaria and it may allow you to lower the pred. without much problem. Others will come along who may have more info on the supplements though. Sorry I wasn't much more help!

Nonna
01-09-2011, 05:32 PM
Trina hello and welcome,
after reading your post, I'm wondering about the interaction of the supplements you take. Different doctors suggest things . Have you discussed all the you take with a pharmacist who is an MD. I would check on that. I tend to stay away from supplement or unprescribed natural remedies as they are just as likely to cause bad inter reactions as pharmacitical drugs.

Like I said I believe your first step would be to discuss what you take with the pharmacist. They know the most about drug and natural supements interactions.

Hugs, Good Thoughts,
nonna

TrinaD
01-10-2011, 02:26 AM
Tgal - I think i'll be making an appointment soon to discuss this option further with my specialist...thanks again!

Nonna - I brought in my whole arsenault to my Naturo., and he gave me the green light, he even printed out an interaction/nutrient depletion sheet for me showing me what pred. and plaq. do. - however, I will call the pharmacist and see what they have to say also! Thanks for the advice : )